MAUDE Adverse Event Report: ZOLL CIRCULATION, INC. QUATTRO® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN); INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER

ZOLL CIRCULATION, INC. QUATTRO® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN); INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER
Model Number IC-4593
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pericardial Effusion (3271)
Date of Event 10/28/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
The quattro catheter involved in the reported complaint was not returned to zoll for evaluation.A supplemental report will be filed if and when the product is returned and investigation has been completed.Event of pericardial effusion was serious because it was reported that it led to death.Event of pericardial effusion was not related to zoll catheter because tip of the catheter was located within right artium.Pericardial effusion probably was related to the patient's critical clinical condition.The event of pericardial effusion is not related to the device and to the procedure.Event of death was serious because it met a criterion of seriousness (death).Event of death was not related to zoll catheter and was related to the patient's critical clinical condition.The event of death is not related to the device and to the procedure.
 
Event or Problem Description
The quattro catheter (lot# unknown) was used to provide ivtm treatment for a patient due to out-of-hospital cardiac arrest.The catheter was placed in the femoral vein by a resident supervised by an attending physician in the emergency department.Per the reporter, the guidewire was placed until the 23 cm mark, and the quattro catheter was placed at the 42 cm mark.The insertion procedure was smooth.The catheter was secured to the skin near the placement site.The catheter dwell time was less than 12 hours.The patient was transported to a ct scan shortly after catheter placement to confirm its correct positioning, revealing the pericardial effusion and the quattro catheter tip positioned within the right atrium.Cardiothoracic (ct) surgery was consulted following the patient's cardiac arrest in the emergency department, which resulted in the patient's death.
 
Additional Manufacturer Narrative
The quattro catheter involved in the reported complaint will not be returned for investigation because the customer has disposed of it.Therefore, a physical investigation could not be performed, and the root cause could not be determined.Even the doctor does not believe that cardiac tamponade contributed to the patient's death, event of pericardial effusion assessed as serious because it was reported as "normal to large", which could be a life-threatening.Event of pericardial effusion was probably related to zoll catheter because the customer believed that the quattro catheter tip or the wire caused the pericardial effusion.Central venous catheter (cvc) insertion rarely causes perforation of pericardium and cardiac tamponade due to perforation.Although it is a rare complication, it can be lethal if not identified early.[s.Dwivedi et al.Guide wire induced cardiac tamponade: the soft j tip is not so benign.Case reports in critical care, v.2016, article id 1436924, https://doi.Org/10.1155/2016/1436924].Authors recommend that extreme caution must be taken in retraction of the wire especially in patients with bleeding diathesis due to the distal tip perforating the potential spaces at the vena cava-right atrial junctions and the right atrial free wall.Since the majority of the patients undergoing the procedure are critically ill, the diagnosis becomes difficult due to multiple comorbid conditions and sedation.Any suspicion of such a complication, authors endorse prompt evaluation with emergent ultrasound of the abdomen and heart to save valuable time.Also, avoidance to force a wire when met with resistance would be preventive against perforation of the cardiac chamber or the blood vessel depending upon the location of the tip.Pericardial effusion could be an anticipated event with usage of any relevant catheter.The event of pericardial effusion was probably related to the device and not related to the procedure.Event of death was serious because it met a criterion of seriousness (death).The doctor does not believe that cardiac tamponade contributed to the patient's death.Event of death assessed as not related to zoll catheter and related to the patient's critical clinical condition.Death was not related to zoll catheter.The event of death is not related to the device and to the procedure.Additional information: a2- age, a4- patient weight, b5- describe event or problem, b6- relevant tests/ laboratory data, b7- other relevant history, including preexisting medical conditions.Correction: h11- additional manufacturer narrative.
 
Event or Problem Description
The quattro catheter (lot# unknown) was used to provide ivtm treatment for a 58-year-old patient (105 lbs., and 4'7") due to out-of-hospital cardiac arrest.The patient's history included chronic obstructive pulmonary disease (copd), hypertension, and decreased ejection fraction.The catheter was placed in the femoral vein by a resident supervised by an attending physician in the emergency department and it was confirmed with x-ray.There were no other devices utilized on the patient aside from an esophageal temperature source.Per the reporter, the guidewire was placed until the 23 cm mark, and the quattro catheter was placed at the 42 cm mark.The insertion procedure was smooth.The catheter was secured to the skin near the placement site.The catheter dwell time was less than 12 hours.The patient was transported to a ct scan shortly after catheter placement to confirm its correct positioning, revealing the pericardial effusion and the quattro catheter tip positioned within the right atrium.The pericardial effusion was normal to large.In the customer's opinion, they believed that the quattro catheter tip or the wire caused the pericardial effusion.Cardiothoracic (ct) surgery was consulted following the patient's cardiac arrest in the emergency department, as the patient started to decompensate and died before going into surgery.The doctor does not believe that cardiac tamponade contributed to the patient's death.However, the placement of the catheter was not done under ir guidance or fluoroscopy.The catheter placement in the femoral vein was done under ultrasound.
 
Event or Problem Description
The quattro catheter (lot# unknown) was used to provide ivtm treatment for a 58-year-old patient (105 lbs., and 4'7") due to out-of-hospital cardiac arrest.The patient's history included chronic obstructive pulmonary disease (copd), hypertension, and decreased ejection fraction.The catheter was placed in the femoral vein by a resident supervised by an attending physician in the emergency department and it was confirmed with x-ray.There were no other devices utilized on the patient aside from an esophageal temperature source.Per the reporter, the guidewire was placed until the 23 cm mark, and the quattro catheter was placed at the 42 cm mark.The insertion procedure was smooth.The catheter was secured to the skin near the placement site.The catheter dwell time was less than 12 hours.The patient was transported to a ct scan shortly after catheter placement to confirm its correct positioning, revealing the pericardial effusion and the quattro catheter tip positioned within the right atrium.The pericardial effusion was normal to large.In the customer's opinion, they believed that the quattro catheter tip or the wire could cause the pericardial effusion.Cardiothoracic (ct) surgery was consulted following the patient's cardiac arrest in the emergency department, as the patient started to decompensate and died before going into surgery.The placement of the catheter was not done under ir guidance or fluoroscopy.The catheter placement in the femoral vein was done under ultrasound.
 
Additional Manufacturer Narrative
Event of pericardial effusion assessed as serious because it was reported as "normal to large", which could be a life-threatening.Event of pericardial effusion was possibly related to zoll catheter because the customer believed that the quattro catheter tip or the wire could cause the pericardial effusion.Central venous catheter (cvc) insertion rarely causes perforation of pericardium and cardiac tamponade due to perforation.Although it is a rare complication, it can be lethal if not identified early.[s.Dwivedi et al.Guide wire induced cardiac tamponade: the soft j tip is not so benign.Case reports in critical care, v.2016, article id 1436924, https://doi.Org/10.1155/2016/1436924].Authors recommend that extreme caution must be taken in retraction of the wire especially in patients with bleeding diathesis due to the distal tip perforating the potential spaces at the vena cava-right atrial junctions and the right atrial free wall.Since the majority of the patients undergoing the procedure are critically ill, the diagnosis becomes difficult due to multiple comorbid conditions and sedation.Any suspicion of such a complication, authors endorse prompt evaluation with emergent ultrasound of the abdomen and heart to save valuable time.Also, avoidance to force a wire when met with resistance would be preventive against perforation of the cardiac chamber or the blood vessel depending upon the location of the tip.Pericardial effusion could be an anticipated event with usage of any relevant catheter.The event of pericardial effusion was possibly related to the device and not related to the procedure.Event of death was serious because it met a criterion of seriousness (death).Event of death assessed as possibly related to zoll catheter and related to the patient's critical clinical condition.In the customer's opinion, the quattro catheter tip or the wire could cause the pericardial effusion.Pericardial effusion was reported as "normal to large", which could be a life-threatening.Pericardial effusion could contribute to the event of the patient's death.Cardiothoracic surgery was consulted following the patient's cardiac arrest in the emergency department, as the patient started to decompensate and died before going into surgery.The patient was admitted after being resuscitated from out-of-hospital cardiac arrest (ohca).According to multiple studies, ohca is considered one of the leading causes of death in industrialized nations, with a significant number of deaths occurring outside of a hospital setting, making it a major public health concern; this information is supported by research from the cdc, studies on global mortality rates, and data from various cardiac arrest registries.Survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was around 10% for patients of any age (mozaffarian, circulation, 2016; ebiomedicine 2023).Death is an expected outcome for ohca.The event of death is possibly related to the device and not related to the procedure.Correction: b5- describe event or problem, h11- additional manufacturer narrative.

Brand Name
QUATTRO® INTRAVASCULAR HEAT EXCHANGE CATHETER KIT CUSTOM LUER APPLAUSE (HEPARIN)
Common Device Name
INTRAVASCULAR CORE TEMPERATURE REGULATION SYSTEM CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION, INC.
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION, INC.
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kimthoa sackrison
2000 ringwood ave.
san jose, CA 95131
MDR Report Key20767152
Report Number3010617000-2024-00922
Device Sequence Number15600298
Product Code NCX
UDI-Device Identifier00849111075282
UDI-Public00849111075282
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIC-4593
Device Catalogue Number8700-0783-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2024
Supplement Date Received by Manufacturer12/03/2024
01/28/2025
Initial Report FDA Received Date11/24/2024
Supplement Report FDA Received Date12/13/2024
02/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age58 YR
Patient SexUnknown
Patient Weight48 KG